Alert archive / Missouri / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 103, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 21, 2000, 5:57 PM CDT for Vernon County, Missouri. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 21, 2000, 5:57 PM CDT (22:57 UTC)
- Expired
- May 21, 2000, 7:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Vernon County, MO
The radar
The Pleasant Hill radar (KEAX), 102 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1334 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
053 WUUS53 KSGF 212300 SVRSGF MOC217-220000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 557 PM CDT SUN MAY 21 2000 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VERNON COUNTY IN WEST CENTRAL MISSOURI * UNTIL 700 PM CDT * AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR RICH HILL...MOVING SOUTHEAST AT 25 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO GOLFBALL SIZE...AND WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HORTON BY 615 PM CDT. WALKER BY 640 PM CDT. NEVADA BY 645 PM CDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS AND LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS. REMEMBER...LIGHTNING CAN STRIKE WELL AWAY FROM AREAS EXPERIENCING HEAVY RAIN. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF BOATING...MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A SEVERE THUNDERSTORM LAT...LON 3804 9413 3805 9449 3766 9450 3766 9408 HUDSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:39 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 21, 3:39 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 339 PM CDT SUN MAY 21 2000 OF ALL THE MODELS...NGM HAS THE BEST HANDLE ON UPPER AND SFC FEATURES ...EXCEPT THE NGM SFC DWPTS ARE TOO COOL. UPPER LVL VORT WAS EXITING THE CWFA BY MID AFTN. ALL MODELS FCST THAT THIS SYS WILL PULL 500MB TROF EWD TO THE MID WEST BY MONDAY. THIS LEAVES NWRLY FLOW AS THE MAIN UPPER LEVEL FEATURE ACROSS THE PLAINS. WITHIN THE NWRLY FLOW THERE ARE WEAK VORTS THAT ARE DIFFICULT TO FCST BOTH SPACIALLY AND TEMPORALLY. AT THE SFC...MAIN TROF EXTNDD FROM SWRN MN TO ERN KS AND TO CNTRL OK. EARLIER CONVECTION LEFT OUTFLOW BOUNDARY FROM SERN KS TO XTRM SWRN MO AND SCNTRL MO. MOST ACTIVE CONVECTION OF THE DAY TOOK PLACE ALONG THIS BOUNDARY EARLIER THIS AFTN. ELSEWHERE CU FIELD FORMED ALG TROF AXIS AND ALG OUTFLOW BOUNDARY...WITH IMPRESSIVE CELL IN THE VCNTY OF MKC. WITH COOL TEMPS ALOFT AND DAYTIME HTG OF UNSTABLE AIR MASS...WILL PLACE POPS IN FOR THIS EVENING. THINK THAT WITH THE LOSS OF DAYTIME HEATING LATER THIS EVENING...ANY TSTMS OR SHWRS WILL DISSIPATE TWDS MIDNGT. WILL LEAVE MENTION OF PCPN OUT FOR THE OVERNGT PERIOD...DUE MAINLY TO THE LACK OF UPPER LEVEL SUPPORT...DESPITE WAA PATTERN AT 850MB. OTHER FACTOR FOR TNGT IS THE PSSBLTY OF FOG. THINK THAT WITH LOSS OF CU...SKIES WILL BE MSTLY CLR. WEAK PRESSURE GRADIENT WILL ALLOW FOR LIGHT WINDS...AND WITH DWPT AXIS ALG AND AHEAD OF SFC TROF...SOME PATCHY FOG SHOULD FORM OVERNGT. FOG COULD BE LOCALLY DENSE IN THE USUAL LOW LYING AREAS. NGM FCSTS UPPER LVL NWRLY JET TO INCRS ACROSS THE PLAINS ON MONDAY. THIS WILL FORCE SFC TROF TO MOVE NW TO SE ACROSS THE CWFA BY MON NGT. SFC FLOW IS FCST TO BE SWRLY AHEAD OF TROF...SO NOT THE BEST FOR CONVERGENCE...BUT NEVER THE LESS...DAYTIME HEATING OF MOIST UNSTABLE AIR MASS ALONG THE TROF WILL HELP TO FIRE OFF A FEW TSTMS ACROSS THE CWFA. INCRSG SHEAR ALFT MAY ALSO LEAD TO A FEW SVR TSTMS. THERMAL RIDGE WILL ACCOMPANY THE SFC TROF. 850MB TEMPS ARND 18 DEG C WOULD LEAD TO MIDDLE 80S FOR HIGHS...HOWEVER WITH SOME CLOUD DVLPMNT EXPECTED WILL TEND TO BACK OFF A LITTLE AND GO WITH LOWER 80S...THIS IS A LITTLE BELOW FWC AND FAN TEMPS. FWC AND FAN POPS ARE A BIT LOW SO WILL GO WITH AT LEAST A 40 PCT POP ON MONDAY. SFC TROF PASSAGE BY EARLY MON NGT WILL NOT LEAD TO COOLER TEMPS BUT WITH SOMEWHAT DRIER AIR. THAT SHOULD ALLEVIATE THE FOG THREAT FOR MON NGT. THE WX APPEARS TO GET INTERESTING BY TUESDAY NIGHT INTO WEDNESDAY. VIGOROUS UPPER LOW WITH STG UPPER JET WILL SWING THRU NRN PLAINS. AVN FCSTS GOOD FLOW OF MOIST SFC AIR NWD INTO IOWA. LOOKS LIKE THE CWFA WILL BE CAPPED BUT STORMS WILL PROBLY FIRE NICELY ACROSS THE NRN PLAINS. OTRW MUCH WARMER TEMPS ARE EXPECTED ON TUES WITH 850MB TEMPS WELL INTO THE 20S DEG C. FWC AND FAN TEMPS FOR TUES LOOK OK. IN THE EXTENDED PERIOD...COLD FRONT ASSOC WITH VIG UPPER LOW...IS FCST BY MRF TO MOVE INTO THE CWFA. THIS MAY LEAD TO A CHC OF PCPN ALTHOUGH ATMOSPHERE MAY BE CAPPED. MRF THEN FCSTS FRONT TO LIFT NWD ON FRI. FMR POPS ARE RATHER HIGH ON FRI AND WILL TEND TO LEAVE MENTION OF PCPN OUT FOR FRI SINCE MAIN UPPER TROF...AND HENCE BEST UPPER SUPPORT...IS FCST TO BE FROM MT TO AZ. CCF NUMBERS... SGF BU 057/081 059/089 065 124410 JLN BU 058/084 060/091 065 124410 UNO BU 055/080 060/087 065 124410 VIH BU 056/081 059/089 065 124410= .SGF...NONE. D.STEINMETZ
In the hours before
Special weather statement, May 21, 1:00 PM CDT, 4 hours 57 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SUN MAY 21 2000 ...A FEW SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING... AN UPPER LEVEL DISTURBANCE...THAT WAS OVER WESTCENTRAL MISSOURI... EARLY SUNDAY AFTERNOON...CONTINUED TO CAUSE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION. THIS DISTURBANCE WILL MOVE EAST AND AWAY FROM THE REGION BY MID TO LATE AFTERNOON...RESULTING IN A DECREASE IN THE AREAL COVERAGE OF RAIN. HOWEVER DAYTIME HEATING OF WARM AND MOIST AIR...AT THE SURFACE... UNDERNEATH A COLD AIR MASS ALOFT...WILL RESULT IN WIDELY SCATTERED TO ISOLATED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. THERE IS A POSSIBILITY THAT A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE. ESPECIALLY OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST AND SOUTHCENTRAL MISSOURI. THE MAIN THREATS WILL BE HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH. SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. .OUTLOOK FOR MONDAY THROUGH THURSDAY... ANOTHER SYSTEM WILL MOVE ACROSS THE OZARKS MONDAY WITH A FEW SEVERE THUNDERSTORMS POSSIBLE OVER SOUTHCENTRAL MISSOURI. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER OF THE PERIOD. FOR OTHER PRODUCTS ISSUED BY THE NATIONAL WEATHER SERVICE AT SPRINGFIELD MO...CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/SGF. D.STEINMETZ
Local storm report, May 21, 1:23 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
123 PM CDT SUN MAY 21 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM WHEELERVILLE MO .75 INCH HAIL
05/21/00 BARRY REPORTED BY
PUBLIC(AGTAP).The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 12:36 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 39 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.